Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 11, NWS Jackson, KY

May 25, 2020Bell County, Knox County, Whitley County, Kentucky

NWS Jackson, KY issued this flash flood warning at May 25, 2020, 4:09 PM EDT for Bell County, Knox County, Whitley County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2020, 4:09 PM EDT (20:09 UTC)
Expired
May 25, 2020, 6:50 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Bell County, KY, Knox County, KY, Whitley County, KY

The radar

The Knoxville radar (KMRX), 79 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 4:30 PM EDTFLASH FLOOD2 Wsw Fourmile, KYWATER RESCUE ON HIGHWAY 2077 AND WATER IS OVER THE ROAD IN MANY PLACES ON HIGHWAY 92. REPORT OF A CAR DRIVING INTO THE WATER AND BEING CARRIED AWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
607 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1082 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

459 
WGUS53 KJKL 252009
FFWJKL
KYC013-121-235-252315-
/O.NEW.KJKL.FF.W.0011.200525T2009Z-200525T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
409 PM EDT Mon May 25 2020

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  West central Bell County in southeastern Kentucky...
  Southwestern Knox County in southeastern Kentucky...
  East central Whitley County in south central Kentucky...

* Until 715 PM EDT.

* At 408 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Avis, Artemus, Flat Lick, Myrick, Himyar, Hubbs, Clate, Birdseye,
  Ingram, Gausdale, King and Kayjay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3685 8372 3674 8376 3665 8394 3680 8400
      3684 8384

$$

KAS
2 follow-up statements
734 
WGUS73 KJKL 252108
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
508 PM EDT Mon May 25 2020

KYC013-121-235-252315-
/O.CON.KJKL.FF.W.0011.000000T0000Z-200525T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bell KY-Knox KY-Whitley KY-
508 PM EDT Mon May 25 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR
WEST CENTRAL BELL...SOUTHWESTERN KNOX AND EAST CENTRAL WHITLEY
COUNTIES...

At 507 PM EDT, local law enforcement reported flash flooding on 
highway 92 in Bell county. A water rescue has already taken place. 

Some locations that will experience flooding include...
Avis, Artemus, Flat Lick, Myrick, Himyar, Hubbs, Clate, Birdseye,
Ingram, Gausdale, King and Kayjay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3685 8372 3674 8376 3665 8394 3680 8400
      3684 8384

$$

KAS
705 
WGUS73 KJKL 252250
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
650 PM EDT Mon May 25 2020

KYC013-121-235-252300-
/O.CAN.KJKL.FF.W.0011.000000T0000Z-200525T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bell KY-Knox KY-Whitley KY-
650 PM EDT Mon May 25 2020

...THE FLASH FLOOD WARNING FOR WEST CENTRAL BELL...SOUTHWESTERN KNOX
AND EAST CENTRAL WHITLEY COUNTIES IS CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3685 8372 3674 8376 3665 8394 3680 8400
      3684 8384

$$

KAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 25, 2:41 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, May 25, 2:41 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
241 PM EDT Mon May 25 2020

.UPDATE...
Issued at 241 PM EDT MON MAY 25 2020

Forecast is in decent shape. Updated grids for latest obs and
freshened up the zones. Original thoughts concerning today's
convection appear to be coming to pass. Overall growth of cells is
a bit more subdued as compared to yesterday. Ridging aloft was
expected to be stronger to the east and northeast portions of our
forecast area this afternoon. This appears to be playing out
correctly with better coverage of storms to the southwest. Just
the same, there are some heavy rainers out there posing the
greatest flooding threat to areas in the vicinity of low water
crossings and/or areas that typically display poor drainage.

UPDATE Issued at 1035 AM EDT MON MAY 25 2020

Updated forecast grids for latest hourly trends as well as the
zones and other products to remove morning fog. Today looks like a
possibly replay of yesterday except that heights will be on the
rise across the region as Atlantic high pressure builds a little
stronger into the mid-Ohio Valley region. Thus with warming in
the column storms may not be quite as strong and/or widespread
today. However, DCAPES remain relatively high at around 750-1000
J/kg, and several storm indices still support the potential of
some gusty winds with the strongest storms. Storm motions remain
slow and PWATs are near the 99th percentile climatologically.
Freezing levels (12-13 kft) are not ideal for warm water processes
but still respectable for the potential of heavy rainfall.
Therefore can not rule out some localized flooding issues,
especially in the vicinity of low water crossings and/or areas
that typically display poor drainage. Building high pressure will
be strongest across our east, thus hoping that yesterday's hardest
hit areas will not be as prone for activity today. Convective
temps are right around 85. Thus expect convection to begin firing
right around noon or just after. Will update the zone package one
again as we approach the noon hour to remove morning wording.

UPDATE Issued at 648 AM EDT MON MAY 25 2020

Made a couple minor tweaks to the near term temp forecast based on
the current observations. After the 10Z hour, temperatures should
only be warming. Fog will also begin lifting and dissipating
fairly quickly over the next hour or two. Otherwise the forecast
seems to be in good shape. All updates have been published and
sent to NDFD/web.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 421 AM EDT MON MAY 25 2020

A large upper level ridge of high pressure remains located over
the mid-Atlantic states and will remain the focal feature across
the Ohio Valley throughout the period. Our location on the west
side of this system will promote SW to Srly flow into the region.
This will couple with light Srly flow at surface as well, with a
inverted surface high pressure system parked along and just east
of the Appalachians. Temperatures will easily glide into the mid
and upper 80s for your Memorial Day, and a muggy upper 80s at
that. Tuesday will be a few degrees cooler as winds become a bit
more SErly, but still in the low to mid 80s.

As was said yesterday, this is a "dirty" ridge, in that it's
presence will not translate to the typical dry conditions. Rather,
the influx of both warm air and moisture into the region from the
south will create unstable conditions, which will spawn showers and
even thunderstorms once the convective temperature is met today and
again Tuesday. The latest NAM12 soundings continue to show CAPE
values well in the 2,500 to 3,500 J/kg range throughout the
afternoon today and in the 2,000 J/kg range Tuesday, with decent
lapse rates both days. Moisture will be confined to the low levels,
with drying aloft. However, the missing ingredient for making this a
concerning widespread severe day is the winds, or lack there of.
Generally light and variable winds throughout the column will lend
themselves more to slow moving pulse storms, which could grow fairly
substantially and could put down some heavy rainfall, but will also
collapse and fall just as fast as they go up. Can't rule out a few
stronger storms with small hail, and maybe even a severe or
two...but the lack of winds and a driving lifting mechanism (low
pressure system or frontal boundary), has kept SPC from upgrading us
from just the General Thunder category once again.

Since the convective activity is diurnally driven, once the sun
begins to set this evening, and we lose daytime heating and mixing,
convection will quickly decline and dissipate. Much like the ongoing
conditions, and those of last night, did keep fog mentioned in the
forecast for overnight tonight, especially in the river valleys. The
influx of humidity/moisture will lend itself to condensing as the
temperatures cool overnight and a near-surface inversion sets up.
Overnight lows tonight will be mild again, in the low to mid 60s.

.LONG TERM...(Tuesday night through Sunday)
Issued at 507 AM EDT MON MAY 25 2020

An upper level high centered over the Mid Atlantic states and New
England at the start of the period will gradually weaken and get
suppressed southward at the end of the week, as troughing
progresses east southeast toward the northeast CONUS. At the
surface, ridging will be situated just to our east into Thursday,
with warm southerly flow over us. This will give way to a cold
front arriving from the northwest Friday into Saturday, supported
by the aforementioned upper trough.

Despite the nearby upper high, diurnal heating of our warm and
relatively humid air mass should result in deep convection at
times through Wednesday, mainly during the afternoon and evening
hours. However, weak flow and a lack of features should result in
poor organization and limited coverage. The breakdown of the upper
high and increasing flow aloft may result in greater precip
coverage on Thursday. The greatest chance of rain, with likely
POPs area wide, will be on Friday as the cold front arrives. It is
still uncertain how quickly drying will arrive behind the cold
front, and a lower POP continues to be carried into the weekend.
The change in air mass should be effective enough to bring dry
weather by late Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 241 PM EDT MON MAY 25 2020

Predominately VFR conditions are on tap for the period. Isold to
scattered showers and thunderstorms developing once again during
this afternoon. The strongest storms are producing some gusty
winds to about 40 kts and very heavy rain. Storms will die off
with loss of diurnal heating early this evening. Light to patchy
dense fog will become a concern overnight. Convection will again
fire Tuesday, just beyond the end of the forecast window. Winds
will be light and variable, except in the strongest thunderstorms
where winds will gust to around 40 kts.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...RAY
SHORT TERM...JMW
LONG TERM...HAL
AVIATION...RAY
Hazardous weather outlook, May 25, 9:40 AM EDT, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
940 AM EDT Mon May 25 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
940 AM EDT Mon May 25 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms will be possible during the afternoon and early
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible at times from Tuesday through
Saturday, mainly during the afternoon and evening hours each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JMW/HAL/RAY

In the hours before

Special weather statement, May 25, 1:46 PM EDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service JACKSON KY
146 PM EDT Mon May 25 2020

KYZ079-083-251830-
Wayne-Pulaski-
146 PM EDT Mon May 25 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE AND
SOUTHWESTERN PULASKI COUNTIES...

At 146 PM EDT, a strong thunderstorm was located over Frazer, or 10
miles southwest of Somerset, moving northeast at 5 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Somerset, Burnside, Sloans Valley, Bronston, Elihu, Quinton, Betsey,
Frazer, Tateville, Somerset Pulaski Airport, Kidder, Mill Springs,
General Burnside S.P., Trimble and Ferguson.

LAT...LON 3685 8471 3693 8482 3712 8465 3697 8441
TIME...MOT...LOC 1746Z 235DEG 6KT 3694 8469

RAY
Special weather statement, May 25, 2:48 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service JACKSON KY
248 PM EDT Mon May 25 2020

KYZ083-084-251915-
McCreary-Wayne-
248 PM EDT Mon May 25 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE AND
SOUTHWESTERN MCCREARY COUNTIES...

At 248 PM EDT, a strong thunderstorm was located over Burfield, or 8
miles south of Monticello, moving northeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Parmleysville, Oil Valley, Coopersville, Rockeybranch, Slickford,
Burfield, Griffin, Barrier, Kidds Crossing, Mount Pisgah and Cooper.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3661 8490 3662 8497 3681 8491 3676 8467
      3660 8474
TIME...MOT...LOC 1848Z 211DEG 11KT 3672 8481

KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:10 PM EDTAreal Flood WarningJKLKnott, Perry2 hr
May 25, 12:53 PM EDTAreal Flood AdvisoryJKLLetcher, Perry3 hr
May 25, 1:26 PM EDTAreal Flood AdvisoryJKLWayne3 hr
May 25, 1:46 PM EDTSpecial Weather StatementJKLPulaski44 min
May 25, 2:15 PM EDTAreal Flood AdvisoryJKLHarlan3 hr
May 25, 2:21 PM EDTFlash Flood WarningJKLHarlan3 hr
May 25, 2:38 PM EDTAreal Flood AdvisoryJKLWayne3 hr
May 25, 2:48 PM EDTSpecial Weather StatementJKLWayne27 min
May 25, 2:51 PM EDTAreal Flood AdvisoryJKLMcCreary, Pulaski, Wayne2 hr
May 25, 3:48 PM EDTAreal Flood AdvisoryJKLBell, Knox, Whitley3 hr
May 25, 6:22 PM EDTAreal Flood AdvisoryJKLMenifee, Morgan, Wolfe3 hr
May 25, 6:53 PM EDTAreal Flood AdvisoryJKLRowan3 hr
May 25, 7:13 PM EDTSevere Thunderstorm WarningJKLRowan32 min
May 25, 7:37 PM EDTFlash Flood WarningJKLBath, Rowan3 hr

Nearby

Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.